Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 8, 2012, 7:03 PM CDT for Linn County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 7:03 PM CDT (00:03 UTC)
- Expired
- Aug 8, 2012, 7:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS53 KEAX 090003
SVREAX
KSC107-090030-
/O.NEW.KEAX.SV.W.0096.120809T0003Z-120809T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE
MOUND...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MOUND CITY...BLUE MOUND AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3803 9502 3811 9505 3817 9504 3822 9493
3809 9464 3803 9469
TIME...MOT...LOC 0003Z 328DEG 23KT 3813 9495
HAIL...1.00IN
WIND...60 MPH
$$
MJ2 follow-up statements
093
WWUS53 KEAX 090020
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT WED AUG 8 2012
KSC107-090030-
/O.CON.KEAX.SV.W.0096.000000T0000Z-120809T0030Z/
LINN KS-
720 PM CDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BLUE MOUND...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN LINN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3805 9497 3811 9487 3809 9473 3803 9469
TIME...MOT...LOC 0020Z 328DEG 23KT 3804 9488
HAIL...0.75IN
WIND...60 MPH
$$
MJ763 WWUS53 KEAX 090026 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 726 PM CDT WED AUG 8 2012 KSC107-090036- /O.EXP.KEAX.SV.W.0096.000000T0000Z-120809T0030Z/ LINN KS- 726 PM CDT WED AUG 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER ADDITIONAL THUNDERSTORMS WHICH COULD PRODUCE HAIL AND STRONG WINDS REMAIN POSSIBLE THIS EVENING. LAT...LON 3805 9497 3811 9487 3809 9473 3803 9469 TIME...MOT...LOC 0026Z 328DEG 23KT 3801 9485 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:35 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 8, 6:35 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 635 PM CDT Wed Aug 8 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Short Range (Tonight through Friday)... Primary focus is centered on the first 12 hours of the forecast with convection and severe potential highlighting the period. A weak warm boundary left over from this morning's convection extends from east central MO through the southwest portion of the CWA and then curls north to a low over east central NE. A vorticity max diving southeast towards OMA with an attendant trof axis is expected to initiate a second area of convection over southeastern NE where the airmass has become unstable. While the 0-6km shear is marginal for severe it may be sufficient when combined with the moderate instability to support a small MCS which would most likely propagate southeast along the aforementioned warm front and affect the western portion of the CWA. The overall signal of the models for the past couple of runs supports raising pops for this evening over this region. Should a MCS form pops will need to be raised for this evening. Otherwise, a cold front quickly following on the heels of this upper feature will usher in the first thrust of cooler air. Thursday should see temperatures falling back to seasonal values which will feel like a major cool down when compared to the prolonged heat wave. A second reinforcing surge of colder air will follow Thursday night and Friday as a strong shortwave drops through the western Great Lakes and sends a back door cold front through the region. Friday will be absolutely beautiful with temperatures 5-7 degrees below normal. MJ Medium Range (Saturday through Wednesday) Medium range model output continues to play with the timing and potential for precipitation for the weekend into next work week with the broader model consensus still pointing at temperatures starting the weekend below normal. Big adjustment in the models over the past 24 hours is how quickly the east Canadian trough fills and lifts out of the eastern CONUS. The shortwave we are watching for precipitation late in the weekend - currently seen as a shortwave rotating into British Columbia under a Gulf of Alaska low- is expected to help kick the developing eastern CONUS trough out as we move through Sunday. Currently, the latest model runs have all congealed on this solution for the late weekend, though timing shortwaves over a ridge into a northwest flow is highly prone to errors. So, have limited POPs to the 30 percent range, and kept them focused into Sunday night where the nocturnal jet would enhance the potential; but concede that confidence is not high as timing and expected location for the precipitation may change a lot in the next couple of days as the wave become better sampled after landfall. Otherwise, temperatures starting the weekend will be below normal for mid-August thanks to the trough that will shift into the eastern CONUS. This is still expected to result in afternoon highs ranging through the 80s on Saturday as it bringing seasonal air south from Canada. The potential for convection Sunday may mess with the expected warm up, but by Sunday temperatures should begin to rebound back to around normal, mid 80s to low 90s, as the southerly surface winds sets up across the Kansas and Missouri behind the retreating Canadian surface high. Temperatures should continue to creep up Monday and Tuesday; though with a flat northwest flow still prevailing highs should not climb much beyond the mid-90s through the first half of next work week. Cutter && .AVIATION... For the 00Z TAFs...Crux of this evenings forecast is the ongoing activity in the vicinity of the terminals at this time. Expectations are that the storms will likely persist across the Kansas-Missouri border region through about 03Z, after which conditions should rapidly improve into the VFR range. Winds should remain from the northwest through the rest of the overnight hours. Cutter && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT WED AUG 8 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 103 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE WEATHER. A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE RISK SHOULD END FROM WEST TO EAST BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON INTO EARLY THIS EVENING. MJ
In the hours before
Special weather statement, Aug 8, 6:15 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED AUG 8 2012
KSZ025-102-MOZ020-028-082345-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
615 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHERN DONIPHAN AND NORTHEASTERN ATCHISON
COUNTIES UNTIL 645 PM CDT...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 7 MILES
SOUTH OF TROY TO ATCHISON...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ATCHISON...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...DE KALB AND
BEAN LAKE.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3968 9489 3955 9490 3946 9505 3960 9530
3966 9523 3975 9516
TIME...MOT...LOC 2315Z 277DEG 16KT 3976 9510 3968 9510
3960 9518
DEROCHESpecial weather statement, Aug 8, 6:24 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED AUG 8 2012
KSZ103-090000-
LEAVENWORTH KS-
624 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH COUNTY UNTIL
700 PM CDT...
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANSING AND FAIRMOUNT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3933 9504 3926 9484 3920 9489 3920 9490
3919 9490 3914 9494 3925 9513
TIME...MOT...LOC 2325Z 282DEG 8KT 3925 9500
DEROCHELocal storm report, Aug 8, 6:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST ST JOSEPH 39.76N 94.85W
08/08/2012 M63 MPH BUCHANAN MO ASOS
STJ MEASURED WIND GUST AT 54 KTS
&&
MJLocal storm report, Aug 8, 6:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 W MUSCOTAH 39.55N 95.56W
08/08/2012 E0.75 INCH ATCHISON KS COUNTY OFFICIAL
PENNY SIZE HAIL AT 286TH AND EDWARDS. TIME ESTD.
&&
MJLocal storm report, Aug 8, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST LEAVENWORTH 39.32N 94.92W
08/08/2012 E60 MPH LEAVENWORTH KS EMERGENCY MNGR
DIME SIZE HAIL VERY HEAVY RAINS
&&
MJSpecial weather statement, Aug 8, 7:01 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 701 PM CDT WED AUG 8 2012 KSZ103-104-MOZ028-029-090030- CLAY MO-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 701 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PLATTE...WESTERN CLAY...WESTERN WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL 730 PM CDT... AT 658 PM CDT...AMATEUR RADIO OPERATORS REPORTED A STRONG THUNDERSTORM NEAR LEAVENWORTH...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LANSING...PLATTE CITY...WEATHERBY LAKE...SMITHVILLE...PARKVILLE... TRACY...FERRELVIEW...PLATTE WOODS...LAKE WAUKOMIS...STILLINGS... FAIRMOUNT...EAST LEAVENWORTH...FARLEY...PIPER...WALDRON... WOLCOTT...KANSAS CITY INTL ARPT...HOOVER...MAYWOOD AND POMEROY. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414. I-435 LOOP FROM MILE MARKERS 10 TO 41. I-29 BETWEEN MILE MARKERS 7 AND 25. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3937 9450 3907 9480 3929 9507 3947 9485 TIME...MOT...LOC 0001Z 297DEG 30KT 3933 9490 DEROCHE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:01 PM CDT | Special Weather Statement | EAX | Wyandotte | 29 min |
| Aug 8, 7:03 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 27 min |
| Aug 8, 7:07 PM CDT | Special Weather Statement | EAX | Leavenworth | 38 min |
| Aug 8, 7:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 30 min |
| Aug 8, 7:48 PM CDT | Special Weather Statement | EAX | Miami | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.